Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Buffalo, NY

June 19, 2006Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 19, 2006, 12:20 PM EDT for Oswego County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2006, 12:20 PM EDT (16:20 UTC)
Expired
Jun 19, 2006, 1:00 PM EDT
In force
40 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 49 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:42 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 191620
SVRBUF
NYC075-191700-
/O.NEW.KBUF.SV.W.0019.060619T1620Z-060619T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1220 PM EDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 100 PM EDT

* AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PARISH...OR ABOUT 14 MILES
  NORTH OF CICERO...AND WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTMAR BY 1230 PM EDT...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4339 7625 4326 7608 4341 7577 4365 7598

$$

SFM
1 follow-up statement
000 
WWUS51 KBUF 191658
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1258 PM EDT MON JUN 19 2006

NYC075-191708-
/O.EXP.KBUF.SV.W.0019.000000T0000Z-060619T1700Z/
OSWEGO NY-
1258 PM EDT MON JUN 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO COUNTY EXPIRES AT 100
PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WATCH HAVE WEAKENED AND MOVED 
EAST OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR CENTRAL NEW YORK.

LAT...LON 4339 7625 4326 7608 4341 7577 4365 7598

$$

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:54 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 19, 10:54 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1054 AM EDT MON JUN 19 2006

.UPDATE...

ZONES HAVE BEEN UPDATED TO INCLUDE THE SEVERE THUDNERSTORM WATCH
THAT HAS JUST BEEN ISSUED FOR MUCH OF CENTRAL NEW YORK. FOR THE
BUFFALO CWA...THIS INCLUDES WAYNE...NORTHERN CAYUGA...OSWEGO...
JEFFERSON AND LEWIS COUNTIES. THE WATCH IS IN EFFECT UNTIL 6 PM
EDT...BUT WILL LIKELY BE DROPPING COUNTIES FROM WEST TO EAST
DURING THE NEXT COUPLE HOURS.

AS WAS MENTIONED IN THE PREVIOUS UPDATE...THE LINE OF CONVECTION
EAST OF ROC WILL MOVE INTO A MORE UNSTABLE AIRMASS DURING THE NEXT
TWO HOURS.

RSH

&&

.PREV DISCUSSION...
/ISSUED 1008 AM EDT MON JUN 19 2006/

UPDATE...

WIDESPREAD PRE-FRONTAL RAINS ACROSS ALL OF WESTERN NEW YORK LINE
UP PERFECTLY WITH THE RR EXIT REGION OF A 85KT H25 JET THAT IS
FOUND OVER THE EASTERN GREAT LAKES. THE JET DYNAMICS ARE NOT ONLY
HELPING TO PRODUCE THE WIDESPREAD RAINS...BUT ARE PROVIDING ENOUGH
SYNOPTIC LIFT THIS MORNING TO ALLOW FOR THUNDERSTORMS OVER THE
GENESEE VALLEY.

THE LINE OF CONVECTION STRETCHING FROM ROC TO DSV WILL MOVE
THROUGH THE FINGER LAKES REGION DURING THE NEXT HOUR OR TWO AND
WILL EVENTUALLY MOVE INTO MORE UNSTABLE AIR EAST OF ONTARIO AND
WAYNE COUNTIES.

WHILE THE CLOUD COVER IS MOVING TO THE EAST AND THICKENING OVER
THE FINGER LAKES...THERE HAS BEEN ENOUGH SUN ALREADY TO
DESTABILIZE THE BOUNDARY LAYER WITH CAPES EST OF WAYNE AND ONTARIO
COUNTIES IN EXCESS OF 1000 J/KG (AS PER LAPS) WITH SB CAPES OF -3
TO -4. THIS WILL BE THE AREA OF CONCERN AS WE HEAD INTO THE EARLY
AFTERNOON.

THE BULK OF ANY SEVERE WEATHER DURING THE FIRST HALF OF THE
AFTERNOON SHOULD BE FOUND JUST TO THE EAST OF THE KBUF CWA...WITH
THE EXCEPTION OF JEFFERSON...LEWIS AND OSWEGO COUNTIES WHICH WILL
BE ON THE WESTERN EDGE OF THE MAIN THREAT AREA. GIVEN THE VERY
WARM AIRMASS (FZG LEVEL >13K) AND UNIDIRECTIONAL SHEAR...THE MAIN
SEVERE WEATHER THREAT WOULD BE STRAIGHT LINE WIND DAMAGE FROM
BOWING ECHOES.

AS SKIES CLEAR OVER THE FAR WESTERN COUNTIES AFTER 12 NOON...THE
SULTRY AIRMASS WILL QUICKLY DESTABILIZE. VIS SAT LOOP SHOWS PLENTY
OF SUNSHINE CURRETLY WEST OF YXU AND LONG POINT. SEVERAL HOURS OF
SUN OVER THE FAR WESTERN COUNTIES WILL THEN ALLOW FOR CAPES TO
JUMP TO ARND 1500 J/KG. THIS WILL BE THE AREA TO WATCH FOR ANY
STORMS AFTER 19Z.

RSH

PREV DISCUSSION...
/ISSUED 331 AM EDT MON JUN 19 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...

PREFRONTAL TROUGH APPROACHING NEW YORK WILL BRING WIDESPREAD
SHOWERS TO THE FORECAST AREA TODAY. THESE SHOWERS ARE WITHIN A
WELL DEFINED PLUME OF GULF MOISTURE AND WILL BE CAPABLE OF LOCALLY
HEAVY RAINS. THERE WILL ALSO BE THE THREAT OF STRONG THUNDERSTORM
GUSTS...ESPECIALLY ALONG AND EAST OF THE GENESEE VALLEY...THUS SPC
HAS THE REGION IN A SLIGHT RISK OF SEVERE WEATHER. GFS AND NAM ARE
IN GOOD AGREEMENT FOR THE DEVELOPMENT OF STRONG CONVECTION LATER
THIS MORNING AND THROUGH THE AFTERNOON AS THE TROUGH MOVES INTO A
REGION OF BETTER DAYTIME WARMING AND DESTABILIZATION EAST OF THE
GENESEE VALLEY AND INTO THE EASTERN LAKE ONTARIO REGION. THIS WILL
ALSO BE SUPPORTED ALOFT BY THE POSITION OF THE RIGHT ENTRANCE
REGION OF A 70-90KT 250MB JET.

THE TROUGH WILL PROGRESS TO CENTRAL AND EASTERN NY BY LATE
AFTERNOON...THEN THE REGION WILL BE DRY SLOTTED FOR A FEW HOURS
THIS EVENING BEFORE THE NEXT BATCH OF PRECIP MOVES IN TONIGHT AND
EARLY TUESDAY WITH THE ADVANCING COLD FRONT. MOST OF THE PRECIP
ALONG THE COLD FRONT WILL BE DURING THE EARLY NIGHT...LINGERING
THROUGH 12Z OVER THE EASTERN LAKE ONTARIO REGION. COOLER AIR WILL
OVERSPREAD THE REGION ON TUESDAY AND TUESDAY NIGHT WITH
TEMPERATURES FALLING TO 8 TO 10 DEGREES BELOW SEASONAL
NORMALS...UPPER 60S TO LOW 70S FOR HIGHS AND MAINLY IN THE 40S FOR
TUESDAY NIGHT LOWS.

HIGH PRESSURE BUILDS BACK OVER THE FORECAST AREA ON WEDNESDAY WITH
MORE SUNSHINE AND A REBOUND IN TEMPERATURES.

LONG TERM /THURSDAY THROUGH SUNDAY/...

UPPER RIDGE CONTINUES TO FLATTEN OUT INTO A MORE ZONAL FLOW DURING
THIS PERIOD...WITH SOME SUGGESTION OF TROFFING BECOMING
REESTABLISHED BY NEXT WEEKEND. FORECAST CONFIDENCE ON PRECISE
DETAILS IS RATHER LOW HOWEVER...AS SEVERAL WEAK TROFS/FRONTS WILL BE
IN OUR VICINITY. FOLLOWED HPC GRAPHICS WITH WEAK FRONTAL PASSAGE
LATE THURS...AND A RIPPLE OF LOW PRESSURE MOVING ALONG FRONT JUST TO
OUR SOUTH SAT. WILL KEEP CHC SHOWERS THURS PM AND AGAIN SAT...WITH
BETTER CHC ALONG SRN TIER. DRY FRI AND AGAIN MOST OF SUNDAY. TEMPS A
BIT WARM THURS AND FRI...COOLING TO NORMAL LEVELS SAT AND SUN. 12Z
GFS SUPPRESSES ACTIVITY FURTHER SOUTH WHICH WOULD ALLOW FOR DRY
PLEASANT WX FRI AND SAT BUT UNSETTLED SUNDAY.

AVIATION...

A BATCH OF SHOWERS AND THUNDERSTORMS WILL BE MOVING EAST ACROSS THE
REGION BEGINNING IN BUFFALO AND NIAGARA FALLS AROUND 08Z...ROCHESTER
AROUND 10Z AND WATERTOWN AROUND 12Z. THEY SHOULD LAST FOR ONLY A FEW
HOURS WITH CEILINGS REMAINING VFR MOST OF THE TIME BUT VISIBILITIES
WILL BE MVFR IN PRECIPITATION. GENERAL VFR CONDITIONS ARE EXPECTED
AFTER THE RAIN ENDS ALTHOUGH CEILINGS MAY BE 3 THOUSAND FEET OR LESS
FOR A COUPLE OF HOURS. A DRY SLOT IS EXPECTED TO MOVE IN FROM THE
WEST LATER TODAY HOWEVER THERE WILL BE DESTABILIZING OF THE
ATMOSPHERE FROM DIURNAL HEATING WITH THUNDERSTORMS EXPECTED TO
DEVELOP AGAIN LATE. MVFR CONDITIONS ARE LIKELY WITH THE
PRECIPITATION BUT GENERALLY VFR AGAIN WHEN IT ENDS.

CLIMATE...

RECORD HIGHS WERE NOT EQUALED OR EXCEEDED SUNDAY HOWEVER A LOW OF
73 FOR BUFFALO BROKE THE RECORD FOR HIGHEST MINIMUM TEMPERATURE FOR
THE 18TH. THE OLD RECORD WAS 72 SET BACK IN 1994.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH FOR NYZ004>008 UNTIL 6 PM MONDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR SLZ024 UNTIL 6 PM MONDAY.

&&

UPDATE...RSH
Hazardous weather outlook, Jun 19, 3:52 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
352 AM EDT MON JUN 19 2006

NYZ001>008-010>014-019>021-085-200800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
352 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT
WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-200800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
352 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE MAIN THREAT
WILL BE STRONG WIND GUSTS FROM SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:13 PM EDTSpecial Marine WarningBUF92 min
Jun 19, 7:25 PM EDTSevere Thunderstorm WarningBUFCattaraugus65 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.